Dean Peter Richards of London’s St. Mary’s Medical School was a world-renowned expert in teaching medical students to become doctors. One of his key counsels was, “All doctors must continue to learn, and not only about new advances but to appreciate the limitations of all knowledge.”
Sage advice, not only for medical students but for us doddering old codger physicians as well.
I learned, or relearned, that valuable lesson recently. A neighbor suffered a sports injury that resulted in an inflamed ankle. He visited his personal doctor, an experienced physician, who prescribed a seven-day course of corticosteroid medication to suppress the inflammation. The neighbor was a stage actor and, after three days of taking the drug, he called me from his car on his way to a local theater for that evening’s performance.
The reason for his call was that he suddenly realized he could not remember the precise location of the theater. He was familiar with the area and knew he was in the right neighborhood, but he was just not sure exactly where the theater was even though he had rehearsed and performed there for weeks. What was worse was that while he drove around looking for the theater, he also realized that he could not remember the lines he was supposed to deliver that night – the worst fear of every actor.
I was afraid he might be having a stroke and I inquired about other symptoms, but he had none. His only complaint was the loss of short-term recall. As he described his problem, I was struck by how calm he sounded considering that he was due to go onstage in an hour. Eventually the GPS in his car guided him to the theater, but this did him little good since he was still unable to recite his lines. The director was forced to cancel the performance but fortunately it was a slow weeknight for ticket sales and refunds were not a problem.
On his way home, aided by his GPS, he called me back, wondering if he was experiencing a possible side-effect of the corticosteroids. A neurologist might have been familiar with the answer to that question but I was not, despite having prescribed corticosteroids for hundreds of patients. After consulting the Internet and my Physicians Desk Reference, I ascertained that corticosteroids could indeed cause impaired short-term recall. The drug can disrupt the delicate neural connections in the hippocampus, one of the regions of the brain responsible for memory. What results is damage to what one British writer termed “the fragile mental alchemy on which we all rely”.
Loss of short-term recall is not a frequently reported complication of corticosteroids and some doctors, like me, may be unaware of it. Since so many patients take corticosteroids (prednisone is the derivative most commonly prescribed for a wide host of conditions), it follows that patients, in turn, may be unaware that short-term memory loss could happen to them after their doctors prescribe the medication.
I advised my neighbor to call his physician and in the interim to stop taking the medication, read his lines over again, and get some sleep. Many actors find that sleep reinforces memory when they are attempting to learn chunks of dialogue. Fortunately, in his case the complication was reversible and he was back onstage, and able to deliver his lines for his weekend performances.
This brief vignette was a lesson in many ways. All medications have side-effects and even commonly used medications have unexpected complications. Moreover, those complications have different implications depending on the patient. For an actor, loss of short-term memory is devastating. If the same thing happened to an elderly patient in a nursing home, it might have never been noticed. Even worse, it might simply have been written off to old age.
That is why it is so important to listen to what your patients tell you and make every effort to understand their particular situations. One of the other pieces of advice Dean Richards gave to medical students was that doctors “also need to learn humility, in the face of their imperfect understanding and their patients’ courage.” When my neighbor could not remember his lines as a result of his medication, he did not panic. Rather, he exhibited composure and poise. Exactly the type of courage the great educator was referring to.
Have PoliticalMavens.com delivered to your inbox in a daily digest by clicking here